Format

Send to

Choose Destination
Perm J. 2011 Spring;15(2):31-7.

Adverse reactions associated with therapeutic antibiotic use after penicillin skin testing.

Author information

1
Department of Allergy at the San DiegoMedical Center; Southern California Permanente Medical Group, University of California, San Diego, USA. eric.m.macy@kp.org

Abstract

BACKGROUND:

There is little prospective data on the antibiotics prescribed and the adverse reactions associated with their use after penicillin skin testing.

OBJECTIVE:

Provide data on antibiotic use and new antibiotic "allergy" incidence after penicillin skin testing.

METHODS:

All patients who had penicillin skin testing at our Medical Center between 1-1-2000 and 12-31-2004 were followed through 12-31-2009. All therapeutic antibiotic use and all new "allergies" listed in their electronic medical records were reviewed.

RESULTS:

There were 1684 study subjects of whom 1191 (70.7%) were female. There were 118 (7.0%) positive to at least one penicillin skin test reagent and 3 (0.2%) were positive only to amoxicillin. The mean follow-up period was 4.5 ± 2.9 years. Subjects were exposed to a mean of 8.2 ± 10.5 therapeutic antibiotic courses during follow-up. The highest new antibiotic "allergy" incidence rates in skin test-negative subjects were noted for penicillins, 2.9%, and sulfonamides, 2.7%, p = 0.9097. Females had higher overall incidences of new antibiotic "allergy," independent of skin test result. Penicillin skin test-negative females treated with penicillin had a nonsignificantly higher new penicillin "allergy" incidence, 3.3% per course versus 1.9% for males, p = 0.0644. Cephalosporins had new antibiotic "allergy" incidence rates not significantly different from tetracyclines, quinolones, macrolides, clindamycin, metronidazole, nitrofurantoin, and other antibiotics.

CONCLUSIONS:

Females had higher new antibiotic "allergy" incidence rates. New "allergy" to cephalosporins occurred no more frequently than with non-beta-lactam-antibiotics, independent of skin test result. Sulfonamide antibiotics were associated with the higher rates of new antibiotic "allergy" than cephalosporins.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center